I was working in our busy walk-in clinic in the middle of winter when one of our medical students presented the case of a 13-year-old girl with ear pain. The teen and her mother described the symptoms as “both her ears becoming red and painful, then it goes away.”
The medical student clearly had doubts. “I didn’t see anything on the physical exam,” he said. “Her ears looked perfect."
One of the main tenets of pediatrics that we as educators constantly impress upon our students is this: “The mother is almost always right.” A mother’s intuition is paramount, and always rings alarms for me.
We briefly went through what could cause both ears to become red, including common entities such as ear bud dermatitis, where some individuals are sensitive to the plastic in their headphones, which causes redness and itching where the plastic touches the ear. Another entity we discussed was Raynaud’s disease, which causes blood vessels in the fingers, toes and sometimes ears to overreact to cold weather, and constrict the small blood vessels in these areas. Those areas then become white, blue and sometimes red. This is in contrast to Raynaud’s phenomenon, in which a person has an underlying blood vessel disease such as lupus or rheumatoid arthritis.
With several other patients waiting to be seen, we rushed into the exam room, where I saw a fidgety girl rubbing her inflamed ears. Just like the mother and child relayed to the medical student, both ears were red and when I touched them, mildly warm. The medical student was silent, and I think a little embarrassed, as the girl, seeing I was taking her complaint seriously, gave him a look of “I told you so.” I clarified that her ears were the only parts of her body affected and she said yes.
The most striking thing I saw was that only the tops of her ears were involved, not the ear canals or earlobes.
I asked the patient and mother a question that likely seemed out of left field: “Do you ever get pain in your neck or have trouble breathing?” She did not. We ordered some blood work.
Other explanations for reddened ears include eczema, sunburn, and even an infection of the cartilage of the ear. None of these explained our patient’s symptoms. A more unusual possibility includes red ear syndrome, which is a rare disease of unknown origin first described in 1994, and may be related to migraines.
Another rare condition is erythromelalgia. This condition causes redness and pain mostly in the hands and feet but can also affect the ears. It is thought to be caused by instability of the small blood vessels that send blood to the extremities.
Our patient’s redness was in the top of her ears, the part that contains cartilage, the flexible connective tissue also found around joints and the throat. Our findings left us with a diagnosis that could have serious ramifications for her future health, relapsing polychondritis (RP).
RP is a rare, long-lasting, and potentially life-threatening disorder characterized by recurrent inflammatory episodes affecting the cartilaginous structures of the external ears, nose, larynx, and tracheobronchial tree, sometimes leading to their destruction. Typically one or both upper ears become red, swollen and painful; this is usually the first sign of RP. This inflammation can affect the eyes, joints and, unfortunately, the cartilage of the respiratory tract, potentially leading to collapse of the lungs and early death.
RP is diagnosed when a doctor observes at least three of the following symptoms: inflammation of both outer ears, painful swelling in several joints, inflammation of the cartilage in the nose, inflammation of the eye, cartilage damage in the respiratory tract, or hearing or balance problems. Treatment usually involves medications that decrease inflammation such as ibuprofen, steroids and even immune suppressive drugs. The prognosis varies but depends mostly on whether a person’s respiratory tract is involved.
Our patient’s lab tests confirmed that she did have high levels of inflammation and she was referred to our rheumatology department, where she was placed on steroids and is being followed closely for relapses.